# SDR 2022FA0000359

- Difficulty date: July 5, 2022
- Submitted: July 20, 2022
- Operation: General aviation
- Make and model: Piper PA-30
- Aircraft serial: 301427
- Aircraft time: 10,424 hours
- System (JASC): 5300 · Fuselage Structure (General)
- Part: None
- Part number: EA3050
- Condition: Malfunctioned
- Location: Left Engine
- Part time: 372 hours
- Component: Magnetic Timing, EIS4100TIC
- Component part number: EA3000IC
- Stage of operation: CR
- How discovered: C
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE MAGNETIC TIMING HOUSING MAGNETIC SENSOR FAILED DURING FLIGHT CAUSING COMPLETE LOSS OF LEFT ENGINE ELECTRONIC IGNITION. INITIALLY, ENGINE ROUGHNESS WAS NOTED BEFORE COMPLETE FAILURE. ELECTRONIC IGNITION WAS TURNED OFF BUT WOULD NOT COME BACK ON LINE. FLIGHT CONTINUED TO HOME BASE ON SLICK MAGNETO WITHOUT INCIDENT. MAGNETIC SENSOR WAS REPLACED AND PROBLEM RESOLVED. SENSOR ELECTRICAL FAILURE WAS LOCATED INSIDE THE POTTED SENSOR, NOT IN THE WIRE OUTSIDE THE SENSOR OR WIRING CONNECTOR TO THE HARNESS. MOVEMENT OF THE TEFZEL WIRE NEAR THE SENSOR END CAUSED RESISTANCE READING TO VARY FROM 694 OHMS, TO 22 MEGOHMS, TO OPEN LOAD. NOT MUCH WIRE MOVEMENT WAS REQUIRED TO CAUSE THE RESISTANCE CHANGES. NO SENSOR ISSUES NOTED PRIOR TO FAILURE.
